Virginia, 2023

Damaging Winds in Virginia, September 8, 2023

September 8, 2023 · NWS AKQ · 5 events in 2 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 8, 2:53 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 8, 2:53 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
353 PM EDT Fri Sep 8 2023

.SYNOPSIS...
A weak upper-level trough remains near the area through this
weekend. Additionally, a front over western Virginia will stall
and remain over central Virginia today through the weekend. This
will provide a focus for shower and thunderstorms. Temperatures
also cool to near normal values for the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 400 PM EDT Friday...

A sfc cold front is stalled over inland near the I-95 corridor.
There is subtle forcing from the trough aloft, but mainly from
northern VA to NYC. CAMs have backed off on the coverage of
storms this afternoon. Therefore, Pops have been lowered for the
area. Seabreeze storms have formed early across the Eastern
Shore, but heaviest and strongest storms will remain across NE
MD and DE. Main concern will be the storms moving north from
central NC. These storms may hold together as it approaches the
VA border this evening.

Rather steep mid- level lapse rates (700-500 mb LRs of ~7 C/km)
also remain over the area this afternoon. All of this leads to
MLCAPE values of 2000-3000 J/kg (impressive values for any time
of the year), which may contribute to isolated instances of
intense storms, but most likely less coverage than yesterday.
However, with the generally weak flow aloft, effective shear
values are very unimpressive (<20 kt) and suggest little, if
any, organized convection.  SPC maintains a marginal risk for
svr across approx the NW half of the FA. Shower/storm activity
may linger into the later evening into early Sat, likely moving
towards our NE counties on Northern Neck and Eastern Shore. PoPs
gradually diminish overnight, but a few showers and storms may
linger across the S and SW heading towards daybreak Saturday.
Lows tonight in the mid 60s-low 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 400 PM EDT Friday...

The upper-level trough lingers just to our west with a stalled
front over the region this weekend, resulting in scattered
showers/tstms each afternoon. The highest PoPs are once again
west of I-95, but with lower Pops near the coast. Weak flow
fields again limit effective shear values so not expecting much
in the way of organized svr wx. However, cannot rule out a
strong wind gust on either day with MLCAPE remaining 2000+ J/kg.
Locally heavy rain is also possible. Highs Sat in the low 80s W
where there will be more widespread clouds/precip to mid-upper
80s E.

The trough and stalled front continue to control on our local
wx Sunday. Expect additional showers and storms with PoPs again
highest across the W (50-60%), but only a little bit lower E
(40-50%). Highs in the low 80s W to mid 80s E. Lows both Sat and Sun
night in the mid 60s-low 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 200 PM EDT Friday...

During the early week period, the trough will broaden, keeping the
flow south-westerly. Additional showers and storms remain
possible. However, there will be less focus at the sfc for
convection so coverage looks to be less. Into the midweek
period, a more well-defined trough and upper low will dive S out
of Canada into the Great Lakes region. Current consensus among
the global models is that a low pressure system will form
downstream of the trough with several shortwaves also pivoting
eastward and approaching the Mid-Atlantic region. These will
serve to focus a more widespread area of showers/storms by Wed-
Thurs. Timing differences remain so will not go higher than chc
PoPs at this lead time. A trailing cold front will also extend
to the S. This front looks to clear the area by Thursday night.
In terms of temps, near-normal temps in the mid-upper 80s
expected Mon-Tues with low-mid 80s by Wed-Thurs. Current
indications is that cooler and drier wx will prevail behind the
front Fri into next weekend.

Regarding the tropics, Hurricane Lee will continue its trek NW
out of the Caribbean. While it is too early to speculate
regarding the hurricane's movement and track at this point, it
is highly recommended to keep apprised w/ the latest NHC
forecast heading into next week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Scattered CU is beginning to develop early this afternoon and
scattered tstms are expected to form later this afternoon and
will likely persist into the evening. Coverage will be highest
across central VA and southeast MD. Storm motion will generally
be to the N-NE. Any storm has the potential to produce heavy
rain, frequent lightning, strong wind gusts, and VSBY
reductions. Southerly wind around 10 kt today through Saturday.
Another round of scattered showers and thunderstorms on
Saturday. Coverage may be more widespread than today and start
earlier.

Outlook: A lingering front will provide a focus for
continuing showers and storms Sat-Sun. Generally drier w/ only a
slight chc for showers/storms Monday/Tuesday.

&&

.MARINE...
As of 300 PM EDT Friday...

WInds this afternoon have remained generally south to southeast
around 5 to 15 kt. Southeast winds along the coast and near the
mouth of the Bay have increased a little since 1 pm and will
persist around 15 kt for the rest of this afternoon and into the
evening. High pressure centered offshore will keep the winds
southeast this evening and tonight. The wind will generally be
southerly 5-15kt, highest near the coast and lower Bay. This
pattern persist through the weekend with southerly winds
generally around 5 to 15 kt with some higher gusts closer to the
coast. Seas through the weekend will mainly be 2-3ft, with 1 to
occasionally 2ft waves in the Bay.

A weak frontal boundary pushes off the coast Monday/Monday
night and dissipates Tuesday. The wind will be light, 5-10kt and
variable in direction. Major Hurricane Lee is forecast to
track WNW well N of Puerto Rico early next week. NWPS wave
guidance suggest the initial swells from Lee will reach the
coast Monday and slowly build through Tuesday and Wednesday.
Guidance suggests the long period swell with 14-17s periods
arrives as early as Sunday night and definitely on Monday.
Building swells will continue into the middle of next week. The
initial swell will generally be 3-4ft Monday building by the
middle of next week. The threat for rip currents will increase
late Sunday and especially into next week.

&&

.CLIMATE...
New daily record set at SBY again today (Thu), and a tie at ECG
with other terminals again falling short. Highs in the 90s are
expected on Friday, but additional record highs are currently
not forecast. Since it might be close, have added Fri record
highs to the list below. This heatwave will end after Friday,
and its is 'possible' that there will not be any additional
90-degree+ temperatures for the rest of the year.

* The last time RIC had 2 consecutive days with a high of 100+
  was July 7-8th, 2012 (the last time in September was 3
  consecutive 5th/6th/7th in 1954).

For reference, Septembers with the most days reaching 90/95/100
degrees are also listed.

*also in earlier years
** denoted new daily record high temperature

* Date:   Wed 9/6 (Actual)  Thu 9/7 (Actual)  Fri 9/8

* RIC:   102/1954  (101)   103/1954  (100)    97 (1954)
* ORF:    98/1899   (93)    98/1954   (96)    96 (1985)
* SBY:    95/1983 (**97)    95/1943 (**97)    96 (1939)
* ECG:    98/1954   (96)    95/1985 (**95)    98 (1985)

Most 90F+/95+/100+ Days in September:

       90F+ Days     95+ Days   100+ Days

* RIC: 15 in 1970    9 in 1930   3 in 1954
* ORF: 10 in *1930   6 in 1985   2 in 1895
* SBY: 16 in 1930    4 in 1930   1 in 1932
* ECG: 10 in *2018   7 in 1985     (none)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CP/SW
NEAR TERM...CP/SW
SHORT TERM...CP/SW
LONG TERM...CP/SW
AVIATION...CP/SW
MARINE...AJZ/JAO
CLIMATE...
Hazardous weather outlook, Sep 8, 2:58 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
358 PM EDT Fri Sep 8 2023

MDZ022>025-NCZ014>017-031-032-102-VAZ078-084>086-089-090-093-095>100-
523>525-092000-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Gates-Pasquotank-
Camden-Western Currituck-Chowan-Perquimans-Eastern Currituck-
Lancaster-Gloucester-Middlesex-Mathews-Surry-James City-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Northampton-York-Newport News-Hampton/Poquoson-
358 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-NCZ012-013-030-VAZ048-060>062-064>069-075>077-079>083-087-088-
092-509>522-092000-
Dorchester-Northampton-Hertford-Bertie-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Southampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
358 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening will have the potential to
produce isolated damaging winds gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 3:26 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
426 PM EDT Fri Sep 8 2023

NCZ030>032-082115-
Bertie NC-Perquimans NC-Chowan NC-
426 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PERQUIMANS...
SOUTHEASTERN BERTIE AND SOUTHERN CHOWAN COUNTIES THROUGH 515 PM
EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cape Colony, or 10 miles southwest of Hertford, moving north at 10
mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

This storm will remain over mainly rural areas of southwestern
Perquimans, southeastern Bertie and southern Chowan Counties,
including the following locations... Merry Hill, Light Nixon Fork,
Edenhouse, Saint Johns, Macedonia, Hancock, Yeopim Station, and
Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 7682 3598 7682 3613 7669 3618 7660
      3619 7643 3604 7645 3602 7647 3601 7651
      3601 7657 3606 7662 3601 7669 3599 7668
      3593 7674 3594 7669 3593 7669 3592 7672
      3588 7674 3586 7678
TIME...MOT...LOC 2026Z 190DEG 7KT 3605 7656

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller
Special weather statement, Sep 8, 4:36 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
536 PM EDT Fri Sep 8 2023

NCZ030-082215-
Bertie NC-
536 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERTIE COUNTY
THROUGH 615 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lewiston Woodville, or 8 miles northwest of Windsor,
moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Bertie
County, including the following locations... Republican, Kelford,
Burden, Buena Vista, Connaritsa, and Askewville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 7720 3621 7727 3622 7726 3622 7725
      3621 7724 3621 7723 3624 7721 3623 7693
      3602 7696
TIME...MOT...LOC 2136Z 178DEG 8KT 3607 7705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller
Special weather statement, Sep 8, 4:48 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
548 PM EDT Fri Sep 8 2023

NCZ012-013-VAZ079-087-092-082230-
Hertford NC-Northampton NC-Southampton VA-Brunswick VA-
Greensville VA-
548 PM EDT Fri Sep 8 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHAMPTON...WESTERN HERTFORD...
GREENSVILLE...SOUTHWESTERN SOUTHAMPTON AND SOUTHERN BRUNSWICK
COUNTIES AND THE CITY OF EMPORIA THROUGH 630 PM EDT...

At 548 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norlina to near Roanoke Rapids to near
Rich Square. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Roanoke Rapids, Garysburg, Rich Square, Gaston, and Woodland
  around 555 PM EDT.
  Gasburg and Ebony around 600 PM EDT.
  Seaboard and Barley around 605 PM EDT.
  Dahlia, Brunswick, and Conway around 610 PM EDT.

Other locations impacted by these storms include Eagletown,
Milwaukee, Adams Grove, Gum Forks, Bufford Crossroads, Lanes Corner,
Menola, Bowens Corner, Henrico, and Mapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3621 7739 3624 7738 3632 7744 3631 7757
      3634 7758 3638 7755 3641 7755 3645 7763
      3648 7765 3648 7777 3651 7790 3654 7790
      3655 7800 3678 7801 3672 7741 3645 7697
      3624 7719 3621 7723 3621 7730 3617 7730
TIME...MOT...LOC 2148Z 212DEG 27KT 3645 7813 3640 7769 3622 7735

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller
Special weather statement, Sep 8, 4:55 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
555 PM EDT Fri Sep 8 2023

VAZ065-082245-
Mecklenburg VA-
555 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MECKLENBURG COUNTY
THROUGH 645 PM EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clarksville, or 13 miles east of Virgilina, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Mecklenburg County, including the following locations... Richardson,
Beechwood, Keats, John H Kerr Dam, Finchley, Eppes Fork, John H Kerr
Reservoir, and Skipwith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 7859 3664 7858 3664 7856 3674 7854
      3662 7819 3654 7830 3654 7866
TIME...MOT...LOC 2155Z 220DEG 13KT 3652 7854

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Miller
Special weather statement, Sep 8, 5:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
633 PM EDT Fri Sep 8 2023

VAZ087-088-092-082315-
Sussex VA-Southampton VA-Greensville VA-
633 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT GREENSVILLE...WEST CENTRAL
SOUTHAMPTON AND SOUTHWESTERN SUSSEX COUNTIES AND THE CITY OF EMPORIA
THROUGH 715 PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm near
Emporia, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor hail damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Emporia around 640 PM EDT.

Other locations impacted by this storm include Brink, Adams Grove,
Grizzard, Bufford Crossroads, Lanes Corner, Pleasant Shade, Fields
Crossroads, Emporia Reservoir, Cowie Corner, and Mason.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 7766 3687 7766 3682 7734 3665 7740
      3657 7751
TIME...MOT...LOC 2233Z 191DEG 14KT 3666 7756

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Miller
Special weather statement, Sep 8, 5:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
641 PM EDT Fri Sep 8 2023

NCZ030-031-082330-
Bertie NC-Chowan NC-
641 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BERTIE AND
SOUTHWESTERN CHOWAN COUNTIES THROUGH 730 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westover, or near Plymouth, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.

This storm will remain over mainly rural areas of southeastern Bertie
and southwestern Chowan Counties, including the following
locations... Merry Hill, Macedonia, Hancock, Midway, Woodard, and
Edenhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3586 7690 3590 7694 3599 7698 3609 7690
      3615 7658 3603 7660 3606 7661 3606 7662
      3601 7669 3599 7668 3593 7674 3593 7673
      3594 7669 3593 7669 3592 7672 3588 7674
      3586 7678 3589 7683 3584 7684 3583 7690
TIME...MOT...LOC 2241Z 181DEG 12KT 3596 7673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Miller

The radar

The Norfolk radar (KAKQ), 32 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Southampton

When
September 8, 6:00 PM EST
Where
Southampton County, 1.66 mi W of Story
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.700, -77.050

Tree was downed and power lines were downed.

Thunderstorm Wind, Fluvanna

When
September 8, 8:12 PM EST
Where
Fluvanna County, 1.29 mi ESE of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.860, -78.260

Several trees and power lines were downed.

Thunderstorm Wind, Fluvanna

When
September 8, 8:15 PM EST
Where
Fluvanna County, 1.29 mi ESE of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.860, -78.260

Numerous trees and power lines were downed countywide.

Thunderstorm Wind, Fluvanna

When
September 8, 8:15 PM EST
Where
Fluvanna County, 2.97 mi NNW of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.910, -78.300

One-inch tree limbs were broken. Shingles were blown off.

Thunderstorm Wind, Fluvanna

When
September 8, 8:27 PM EST
Where
Fluvanna County, 5.09 mi WNW of Wildwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.000, -78.310

Tree was downed on Interstate 64 near Mile Marker 131.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139790, 1139793, 1139791, 1139795, 1139794.